Side Effects: Stories of the 'Other Sides of HIV' Medication

View as:|
1 of 13
Next

Medications that can save or improve lives may also have unintended results. Medication side effects can be mild or life altering, horrible or even pleasurable; some people living with HIV experience none at all. While newer HIV meds aren't known for the scads of side effects caused by their predecessors, side effects are still a possibility with virtually any medication. Whether you've dealt with side effects or are just worried about them, it seems like everyone's got a story about them.

We've collected numerous reflections from TheBody.com community members on their experiences with the "other sides" of taking medications. Here, we share choice lines from some of those stories.


Shana

Crixivan (indinavir) causes what I call the unknown, out-of-nowhere, completely out of the blue, no warning, explosive diarrhea. It's not like regular diarrhea. It's like your body is just trying to reject everything in a huge rush.

At that time, I was just really, really hating my Crixivan. And that's something that is, I think, part of the process with dealing with meds.

How do I express something in my relationship with these medications so that they are a part of my daily routine in a good way? ... That takes being able to hold your medicine, look at it in your hand, and say:

"You are coming into my space. You are coming into my body. You have a job and a task to accomplish while you're here. But this is what I also need you to understand: My kidneys are going to feel you; my liver is going to feel you; my intestinal tract is going to feel you. And, please, tread gently."


Michael

When I first started taking medication for my HIV, Epivir (lamivudine) + Viracept (nelfinavir) + Zerit (stavudine), I had many side effects. Nausea with some vomiting, my cholesterol and triglycerides went really high, had night sweats really bad, and then I started noticing the loss of fat in my legs and arms and it built up around my stomach and the back of my shoulders and neck area. I was told I had lipodystrophy. And then I ended up with neuropathy with numbing and tingling and then pain in my feet really bad, and in my arms and hands at times.

At the time, this medication was working on my HIV like we wanted it to, so I didn't want to change to something else and stayed on this medication regimen for five years.


Eric

At the beginning of taking the medication, maybe the first night, I felt a little warm during the night. Maybe I had the runs. As I recall, maybe there was some diarrhea the first week. After that it was just peachy. I really had no complaints, none whatsoever.

The only thing that I have noticed is that my skin gets drier. Prior to the medication, I never had to put on any sort of moisturizer, and now I do. I need to drink more water. I feel like I dry out faster.


Cliff

I thought that the side effects of Atripla (efavirenz/tenofovir/FTC) were the price I had to pay for having HIV, for having let my guard down, for having failed. I really felt that I didn't deserve a normal life of not feeling tired, dizzy or depressed.

In October 2013, I read an article on TheBody.com about patients switching from Atripla to Complera (rilpivirine/tenofovir/FTC). I gathered the strength to print a copy and ask my doctor what he thought. He agreed to allow me to try it. It took a lot of courage for me to muster the "audacity" to ask him for something. I suppose I had "hit bottom" in terms of feeling shitty. I had had enough!


Jimmy

Each time I changed meds, I was prepared for a whole new round of horrific side effects. This was my mindset in late fall of 2001, when I was told it was time to change meds again.

That year, I spent the entire vacation between Christmas and New Year's in that hospital, recovering from an allergic reaction to the HIV meds that was so severe that I nearly died.

Having just witnessed the bravery, courage and compassion of the first responders who ran to the falling Twin Towers and then to experience it myself first hand! I vowed that if I ever moved back to Southampton, I would join the ambulance company that saved my life that day.


Mike

It started with dreams so vivid I would wake up in the middle of the night and it would take me a few moments to figure out where I was, what was happening. I once found myself in the closet with my favorite sweater in hand, crying because I believed it was infested with bedbugs and I would have to throw it out. I actually washed it afterwards so I would be able to calm down and return to sleep. By the way, the sweater is doing just fine.

After three months, it was time for blood work. My CD4 count was up to 1,200 and my viral load was 165 parts per million. I was so happy, but did not reach my goal yet.


Masonia

I was 7 months pregnant and I had stopped taking my medicine for about a month. I had requested my doctor change my medicine several times. I was sick every day. I could not keep any food down and was in my third trimester of pregnancy. I wasn't sure if it was the baby, the HIV, or the AZT (Retrovir, zidovudine) in the medicine that I was taking that made me sick so I had stopped taking the meds.


Louis

I've lived with lipodystrophy and ever-worsening neuropathy for 15 years. Over that time my hair changed color, consistency and even fell out. My fingernails softened and peeled. My skin got pale, dry and didn't tan. I had bouts of extreme exhaustion that interfered with my daily life and work. I even suffered deterioration of the optic nerves. Side effects of medication or just the HIV? My physician said "side effects," but there was nothing she could do to change 15 years of continuous treatment.

Finally, a year ago, I reached the end of what I could take.


Jim

When I started meds my weight was 198 pounds; when I stopped working I was at 130. That was after almost a year of meds.

Some 17 years later I am at 150 pounds; it's hard to gain weight. Still looks like I have wasting syndrome. I get strange looks, people keep their distance, but I am still here and that is what counts.


Lynda

While some of my adherence issues have been directly related to cognitive issues such as memory, scheduling, etc., most of them have simply been because I hate taking these drugs so damn much that I simply shut down and cannot find it within myself to swallow that one pill no matter how hard I try or how hard my husband or a nurse or a caregiver or my children beg me.

To be very clear, I am no dissident when it comes to HIV therapy. I know that being on ART (antiretroviral therapy) is the better way to go. I believe in the power and success of undetectable viral loads. I just cannot seem to manage that landscape within my own bloodstream. The drugs to treat HIV make me sick, physically sick and morbidly depressed. Even with the use of antidepressants, adjunct counseling, family support, great case management, etc., I am a treatment failure time and time again.


Rory

I am a 35-year-old male who was diagnosed in 2004. ... Long-term side effects I have had are the following: peripheral neuropathy, nocturnal grand mal epilepsy, severe episodes of depression, fatigue, memory loss, high cholesterol, cognitive problems, sleep problems and vivid dreams, sexual dysfunction problems and chronic pain issues.

Since being diagnosed, my life has been like a roller coaster of highs and very bad lows. It took me a good few years to get my head around it, and to get my health back on track from having pneumonia a few months into treatment. My CD4 count was very low. Ten years later, and I'm still here to tell the tale, but it has been a hard road at times!

My mental health suffered a lot from the stigma and lack of education people still have.


Bert

Last year, I learned of another side effect that seems to be overlooked: Long-term use of HIV meds tends to help clog the arteries, so in 2014 I had a heart attack due to 97 percent arterial blockage. A stent brought me back to life, but then I found out two weeks later that I had cancer.

As luck would have it, the chemotherapy for the cancer did a number on my T cells, but totally put my MS (multiple sclerosis) in remission. Now I'm only taking Stribild (elvitegravir/cobicistat/FTC/tenofovir) and cholesterol meds and I feel better than I have in many years. My doctor says I am an anomaly and I am his hero.